Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 93, NWS Springfield, MO

April 8, 2015Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2015, 5:55 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 5:55 AM CDT (10:55 UTC)
Expired
Apr 8, 2015, 6:30 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:59 AM CDTHAIL 1.5Hepler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS53 KSGF 081055
SVRSGF
KSC011-037-081130-
/O.NEW.KSGF.SV.W.0093.150408T1055Z-150408T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  NORTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 AM CDT

* AT 553 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEPLER...AND
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...ENGLEVALE...FARLINGTON...GARLAND...HEPLER AND PAWNEE
  STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9501 3767 9487 3776 9462 3756 9462
      3757 9480 3758 9490 3760 9497 3763 9502
TIME...MOT...LOC 1055Z 270DEG 31KT 3765 9492

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
832 
WWUS53 KSGF 081108
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CDT WED APR 8 2015

KSC011-037-081130-
/O.CON.KSGF.SV.W.0093.000000T0000Z-150408T1130Z/
BOURBON KS-CRAWFORD KS-
608 AM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES UNTIL 630 AM CDT...

AT 607 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
ARCADIA...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...GARLAND AND PAWNEE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3762 9462 3761 9466 3761 9477 3763 9484
      3767 9487 3776 9462
TIME...MOT...LOC 1109Z 270DEG 31KT 3767 9480

HAIL...1.00IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 5:53 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 8, 5:53 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT Wed Apr 8 2015

.SYNOPSIS...
Issued at 255 AM CDT WED APR 8 2015

Very slow moving storms over eastern Kansas into west central MO
during the late evening were in the final stages of dissipating
as of 2 am. Additional showery activity was occuring over the
eastern Ozarks this morning and will probably continue to see
these scattered showers and thunderstorms there through the
morning with a weak low level jet in place over the area and
elevated instability.

Broad southwesterly flow aloft continues across the region with
closed low in the southwest U.S. and upper level jet streak
pushing northeast ahead of the low into the Baja region and desert
southwest. Surface front was located from northeast MO into west
central MO and southeast Kansas early this morning and was the
focusing mechanism for the earlier convection. Very mild
conditions for this time of year during the overnight hours with
readings still in the mid 60s to low 70s and dew points in the low
to mid 60s southeast of that front.

Main forecast focus will be with thunderstorm chances, timing and
severity for today through Thursday evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT WED APR 8 2015

Jet streak near the Baja region will begin to lift northeast into
the southern Plains today with best convective chances occurring
across the north and western sections of the CWA. Believe most of
the convection we have initially will be elevated in nature and
consist of mainly a hail risk. More significant severe chances
for late afternoon into tonight will hinge on how much convection
we receive today and how that affects the atmosphere. Without a
lot of convection today there would be sufficient instability and
shear for all modes of severe weather with surface based storms
initially firing along the dry line/cold front to our west and
then progressing east into the area during the evening.
Temperatures will be similar to what we had yesterday.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT WED APR 8 2015

The cold front and upper level wave will still be to our west as
we head into Thursday. Upper wave and front will kick eastward
through the day with best chance of severe storms occurring across
the eastern half of the forecast area with the better instability
during the afternoon/evening occurring there out ahead of the
front. Large hail and damaging winds will be possible with these
storms, however overall severity will be dependent on how much
instability can develop in the wake of morning convection ongoing
from tonights storms.

Should clear out from west to east Thursday night behind the cold
front with high pressure moving into the region. The high will
shift over the area Saturday and bring some slightly cooler and
drier air to the area, but will shift eastward by Saturday night
with a return to the Gulf moisture feed thereafter.

The overall unsettled weather pattern will return quickly by
Saturday night and Sunday and will continue into the middle part
of next week as upper level energy moves in from the southwest
bringing showers and thunderstorms to the area on a daily basis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 549 AM CDT WED APR 8 2015

Newly developing convection is expected to remain north of the
terminals this morning. Expecting to remain in VFR conditions
through the morning. Upper level energy with a jet streak will
lift northeast into the Plains today and interact with a surface
front which remains stationary over eastern Kansas into central
MO. This will help thunderstorms to redevelop by midday into the
afternoon and may affect the terminal locations during the
afternoon and evening. Strong to severe storms are expected to
develop along a dry line further to the west by late afternoon and
push into the area this evening from the west. VFR conditions
expected outside of the convection with MVFR to IFR conditions within
the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 8, 4:59 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT WED APR 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
459 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES TODAY OUT
  AHEAD OF A STORM SYSTEM TO THE WEST.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH
  CENTRAL MISSOURI. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

  LATER TODAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
  NUMEROUS IN THE VICINITY OF A SURFACE FRONT OVER SOUTHEAST
  KANSAS INTO WEST CENTRAL MISSOURI...AS AN UPPER LEVEL
  DISTURBANCE LIFTS NORTHEAST INTO THE SOUTHERN PLAINS. SOME OF
  THESE STORMS MAY PRODUCE SOME LARGE HAIL. BY LATE AFTERNOON INTO
  THE EVENING...STRONG TO SEVERE STORMS WILL DEVELOP TO OUR WEST
  AND THEN PUSH INTO THE AREA OFFERING THE BEST CHANCE AT SEVERE
  WEATHER. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE MAIN STORM SYSTEM WILL THEN MOVE THROUGH THE AREA ON
  THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
  AREA AND POSE A RISK OF DAMAGING WIND GUSTS ALONG WITH THE
  POTENTIAL FOR A FEW TORNADOES.

  THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO TUESDAY ACROSS
  THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 8, 5:48 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             BRONSON                 37.90N 95.07W
04/08/2015  E0.88 INCH       BOURBON            KS   PUBLIC

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:56 PM CDTSevere Thunderstorm WarningSGFBourbon49 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Apr 7, 10:08 PM CDTSevere Thunderstorm WarningSGFBourbon35 min
Apr 8, 5:14 AM CDTSevere Thunderstorm WarningSGFBourbon61 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningSGFBourbon60 min
Apr 8, 6:52 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Apr 8, 3:07 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford53 min
Apr 8, 3:30 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.